From Garden City, Michigan, USA:
My 11 year old daughter was diagnosed earlier this month with type 1 diabetes. I'm getting all her things in order for her return to school, and the school requires they have Glucagon on hand for her in case of emergency. In the instructions in the Glucagon Kit, it says that she should get the full amount (1 cc), but in the book the hospital gave us, it says a child under the age of 18 should only get half that amount (0.5 cc). Which is the correct dose? Can a larger dose hurt her?
It will not hurt her to get the full vial. Remember, the situation where the Glucagon Emergency Kit might be required would be a significant low glucose such that your child were unconscious and unable to receive anything by mouth or if there were a seizure/convulsion.
Assuming your daughter is of average weight for her age, 0.5 cc would likely be adequate, but in the excitement of the moment, it would be fine to give the full 1 cc. Many people will vomit after getting glucagon, and the full 1 cc dose may increase the likelihood of vomiting.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.